This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.
Measuring independence in daily life
After a stroke, an injury or a long illness, the key question for patients and families is often practical: can this person eat, wash, dress, use the toilet and move around on their own? The Barthel index, published in 1965 by Florence Mahoney and Dorothea Barthel, turns the answer into a score from 0 to 100. It is one of the most widely used scales in rehabilitation, stroke care and geriatrics.
The ten activities
| Activity | Points |
|---|---|
| Feeding | 0, 5, 10 |
| Bathing | 0, 5 |
| Grooming | 0, 5 |
| Dressing | 0, 5, 10 |
| Bowel control | 0, 5, 10 |
| Bladder control | 0, 5, 10 |
| Toilet use | 0, 5, 10 |
| Transfers, bed to chair | 0, 5, 10, 15 |
| Mobility on level surfaces | 0, 5, 10, 15 |
| Stairs | 0, 5, 10 |
Score what the person actually does, usually over the last 24 to 48 hours, not what they might be able to do. Needing supervision counts as needing help.
Interpretation
| Score | Dependency |
|---|---|
| 0 to 20 | Total |
| 21 to 60 | Severe |
| 61 to 90 | Moderate |
| 91 to 99 | Slight |
| 100 | Independent |
Example
A person who eats unaided, needs help to bathe, can groom alone, dresses with some help, is continent of bowel with occasional bladder accidents, needs some help on the toilet, transfers with minor help, walks with one person and climbs stairs with help:
- Self-care: 25 out of 45
- Mobility: 25 out of 40
- Continence: 15 out of 20
- Barthel index: 65, moderate dependency
Uses and limits
- The score tracks progress during rehabilitation and helps plan discharge, home care and equipment.
- After a stroke, a score of 95 or 100 at three months is often used as a sign of a good functional outcome in research.
- The index has ceiling effects: a score of 100 does not mean full independence, as it ignores cooking, shopping, managing money, medication and memory.
- A modified version by Shah, with a five-level score for each item, is more sensitive to small changes.
Scores are most useful when the same team rates the same person regularly, using the same definitions.